Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Evista and Ovarian Cancer

09/06/2005

Question:

With my results from DEXA scan, my doctor has prescribed Evista for my osteopenia. He mentioned that my bone density has dropped since the last exam 2 years ago. He said Evista is mild. However, doing research online, I found some information that it may cause ovarian cancer. I started my menstrual period @ age 10 and have never given birth. I read some information that I am @ high risk for ovarian cancer. My mother took Evista years ago, not sure if that was the cause of her mild stroke years ago. Our family has a history of high blood pressure. My pressure varies high and average. I am 52 years old, 5`2" and asian background. I feel very uncomfortable after reading about ovarian cancer, but at the same time very concerned about osteoprosis as I get older. My mother & older sister takes actenol, and my middle sister takes fosamax. I am planning to ask him to prescribe something else, or try increasing my calcium and excercise more often. Thank you

Answer:

Evista has not been shown to cause ovarian cancer in humans, but if you have concerns about it because of animal data, you may want to consider other options depending on what your bone density is.  If you have only mild osteopenia, calcium along with vitamin D and exercise may suffice for awhile longer. 

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati